Alert archive / California / Lake Wind Advisories in 2021
Lake Wind Advisory 4, NWS Reno, NV
NWS Reno, NV issued this lake wind advisory at Jan 31, 2021, 1:40 PM PST for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at Feb 1, 2021, 10:00 AM PST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2021, 1:40 PM PST (21:40 UTC)
- In effect from
- Feb 1, 2021, 10:00 AM PST
- Expired
- Feb 1, 2021, 10:00 PM PST
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
894 WWUS75 KREV 312140 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 140 PM PST Sun Jan 31 2021 CAZ072-NVZ002-020600- /O.NEW.KREV.LW.Y.0004.210201T1800Z-210202T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 140 PM PST Sun Jan 31 2021 ...LAKE WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY FOR LAKE TAHOE... * WHAT...Southwest winds 10 to 20 mph with gusts up to 35 mph expected. Waves 2 to 3 feet with highest waves along eastern shores. * WHERE...Lake Tahoe. * WHEN...From 10 AM to 10 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
1 follow-up statement
177 WWUS75 KREV 012235 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 235 PM PST Mon Feb 1 2021 CAZ072-NVZ002-020600- /O.CON.KREV.LW.Y.0004.000000T0000Z-210202T0600Z/ Greater Lake Tahoe Area- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline, Glenbrook, and Incline Village 235 PM PST Mon Feb 1 2021 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING FOR LAKE TAHOE... * CHANGES...Increased wind gusts. * WHAT...Southwest winds 10 to 20 mph with gusts up to 40 mph expected. Waves 2 to 4 feet with highest waves along eastern shores. * WHERE...Lake Tahoe. * WHEN...From 10 AM to 10 PM PST Monday. * IMPACTS...Small boats, kayaks and paddle boards will be prone to capsizing and should remain off lake waters until conditions improve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Check lake conditions before heading out and be prepared for a sudden increase in winds and wave heights. Consider postponing boating activities on the lake until a day with less wind. && $$ For more information from the National Weather Service visit http://weather.gov/rev
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Jan 31, 1:38 PM PST, 2 minutes earlier.
Area forecast discussion, Jan 31, 1:38 PM PST, 2 minutes before
Area Forecast Discussion
National Weather Service Reno NV
138 PM PST Sun Jan 31 2021
.SYNOPSIS...
A storm system will bring moderate snow amounts and difficult
travel conditions to the Sierra late Monday night into early
Wednesday, along with breezy conditions. Lower elevations of
eastern California and western Nevada will see mainly rain which
may end with a rain-snow mix. A drier pattern with near average
temperatures is then likely for the remainder of the week.
&&
.SHORT TERM...
Going right to the next storm system, it looks to be more in the
"run of the mill" category so we will replace the watch with
Winter Weather Advisories. Nevertheless, expect some travel
troubles over the Sierra passes and around Tahoe at times from
late Monday night through early Wednesday, as this system throws
another layer of snow on top of last week's big event.
Ahead of this storm system, ongoing gusty ridge-level winds will
continue with some chop developing on Lake Tahoe later tonight. As
the ridge gusts peak near 80 mph Monday afternoon-evening, some
of these winds will mix down to Tahoe and produce more widespread
choppy conditions prior to the onset of precipitation, so a Lake
Wind Advisory will be issued. Elsewhere, winds will become breezy
especially for areas north of Susanville-Gerlach and possibly east
of US-95 but not particularly strong, with gusts generally around
35 mph.
The snow potential has been trended downward due to the majority
of the guidance showing a pretty significant split for the
approaching trough, with the southern portion digging farther off
the CA coast and the northern portion brushing across the Pacific
NW and far northern NV. A stream of Pacific moisture will
accompany this system and reach northeast CA by Monday evening,
but have less forcing associated with it due to the farther
offshore position of the split trough's southern portion. This
will result in higher snow levels and less intense precip rates.
Also with the deformation zone displaced farther south and west
(in or near the San Joaquin valley), we would see less moisture
spill into western NV, and very little snow--maybe an inch or two
across higher foothills above 5500 feet around Reno-Carson-
Minden, and near Virginia City.
The bulk of the snow is projected to occur over the advisory
areas from Tuesday morning through the evening, then shift to
areas south of US-50 by early Wednesday morning. There is still
potential for a foot or more above 7000 feet near the Sierra
crest, and several inches down to lake level and higher elevations
of western Lassen and central Plumas/Sierra counties. Mono County
may end up with a little less as the moisture band becomes
narrower and pushes through at a quicker pace.
After a day of relatively mild temperatures Monday with highs
50-55 degrees for lower elevations and 40s near the Sierra,
slightly cooler conditions will arrive west of US-95 Tuesday.
A more notable cooling will arrive Wednesday as the storm exits,
with highs mainly in the 40s for lower elevations and 30s for
Sierra valleys. MJD
.LONG TERM...Thursday through next weekend...
By Thursday and Friday, conditions will be brisk but dry with
much of the shower activity well south into southern Nevada,
California, and Arizona. Plan for gusty northeast winds along the
ridges, resulting in aviation turbulence as well as the potential
for choppy conditions for Lake Tahoe early Thursday. Breezy north
winds may impact Basin and Range areas as well, with possible
choppy conditions for Pyramid Lake too. Northerly flow sticks
around through Friday, but winds should be lighter than Thursday.
By the weekend, ventilation and mixing will become poor to
moderate as stronger overnight inversions return by early next
week.
The big picture for the forecast remains the same:
troughing east of the Sierra and western Nevada as high pressure
builds along the West Coast. Cluster analysis continues to point
towards the ridge persisting for the next 8-10 days across the
West. The sticking point continues to be just how amplified and
expansive high pressure becomes at the end of next week into the
following week. Same concerns as previous shifts have outlined, in
that we can get inside sliders down the eastern edge of the ridge
as long as the ridge doesn't spread too far across Nevada into
Utah and deflect storms east of us.
So it is difficult to say whether we will get any inside slider
storms and what strength, but the ridge will prevent us from the
main storm track for bigger, more productive AR-type storms. -Edan
&&
.AVIATION...
With wind gusts of 50-70 KT for higher ridges tonight through
Tuesday only partially mixing down to lower elevations, areas of
turbulence are likely with possible wind shear at times near the
main terminals.
Our next winter system will bring deteriorating flying conditions
late Monday night through Wednesday morning with terrain
obscuration and reduced cigs/vis in rain and snow. Snow
may accumulate a few inches on paved surfaces at KTRK/KTVL/KMMH,
but is not expected for the western NV terminals. MJD
&&
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 10 AM to 10 PM PST Monday for Lake
Tahoe in NVZ002.
Winter Weather Advisory from 10 PM Monday to 4 AM PST Wednesday
NVZ002.
CA...Winter Weather Advisory from 10 PM Monday to 4 AM PST Wednesday
above 5500 feet in CAZ071.
Winter Weather Advisory from 4 AM Tuesday to 10 AM PST Wednesday
CAZ073.
Lake Wind Advisory from 10 AM to 10 PM PST Monday for Lake Tahoe
in CAZ072.
Winter Weather Advisory from 10 PM Monday to 4 AM PST Wednesday
CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 2:07 PM PST | Winter Weather Advisory | REV | Douglas, Washoe | 58 hr |
Nearby
Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.